Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 26, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 30, 2018, 6:16 PM MST for Maricopa County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2018, 6:16 PM MST (01:16 UTC)
- Expired
- Jul 30, 2018, 6:45 PM MST
- In force
- 29 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1123 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 2603 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 5:43 PM MST, 33 minutes earlier.
Area forecast discussion, Jul 30, 5:43 PM MST, 33 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 543 PM MST Mon Jul 30 2018 .UPDATE... Updated Aviation section. && .SYNOPSIS... The Monsoon High will predominate across the Desert Southwest through early next week, resulting in temperatures a few degrees above normal. Storms will be most favored across the higher terrain east of Phoenix, though there will be a slight chance of thunderstorms across south-central Arizona each day. && .DISCUSSION... Today: It looks like clouds were able to clear out early enough this morning to provide us with sufficient day time heating today. The upper-level ridge continues to meander near southern Nevada, providing us with another day of mid-level easterlies. Sufficient moisture continues to exist across the southern half of the state with PWs ranging from 1 to 2 inches and the greatest moisture existing from Maricopa county westward into southeast California. Currently, scattered storms have already started to develop over the higher terrain of Gila county, with some isolated stronger storms apparent on radar. According to the SPC mesoanalysis page, CAPE values in this region range from 1000 to 2500 J/kg with very little CIN. In addition, DCAPE values in this same region are around 1000 to 1300, so stronger storms that develop will have the potential to produce strong downdrafts. With the steering flowing being out of the east-northeast, expect activity to continue to push westward, with most CAMs indicating an outflow boundary pushing across the western portion of our forecast area, starting in Gila county around 22Z/23, then pushing through the PHX metro somewhere between 00Z to 03Z, then exiting Maricopa county somewhere between 04Z and 05Z. Some of these models also continue to indicate that the outflow boundary could even push further westward into La Paz and Yuma county and potentially as far west as southeast California. So the main question is, will these outflows be strong enough to generate additional storms over the lower deserts? The forecast soundings for PHX, show up to 2000 J/kg of CAPE, however there is a pretty moderate cap so it would take a strong outflow boundary to trigger additional storms across the lower deserts. Most CAMs remain pretty optimistic today and do have thunderstorms over the Phoenix metro, so it's not completely out of the question today and chances definitely look better than yesterday. Tuesday-Monday: Little change in the pattern is anticipated as the aforementioned Monsoon High persists and meanders across the Desert Southwest. This will generally result in temperatures a few degrees above normal and well below records. Latest NAEFS percentiles indicate low-level mixing ratios near climatology, which will generally favor the Mogollon Rim and higher terrain for storm activity. However, it is possible that scattered thunderstorms will materialize across central Arizona one or two days this week, despite the PoPs near Climo. Latest operational GFS and ECMWF depict a well-defined inverted trough approaching the region late in the weekend or early next week. This will likely enhance the threat for precipitation along with other monsoon hazards including strong winds and blowing dust. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Strong storms that are ongoing in Gila County and are beginning to push into far northeastern Maricopa County should at least push an outflow through KIWA and KSDL around 0130Z and possibly KPHX most likely after 02Z. These storms would arrive earlier if they maintained their current intensity and W-SW progress, but some weakening is still expected based on recent daily trends. It is worth noting that more hi-res models, including the most recent HRRR runs and a few of the HREF runs, are pushing at least some of this convective activity into the lower deserts than yesterday. The earlier initiation of storms relative to yesterday makes this more likely as well, so we have added VCTS into KIWA and KSDL from 0130-03Z. We kept VCSH for KPHX since the storms may not be able to hold together that far west assuming the outflows push ahead of the storms. However, the strongest thunderstorm cells near Payson may be able to push into lower deserts and hold together after sunset due to a shortwave that may be rotating around the ridge aloft. If this occurs, we will amend as needed. Otherwise, expect easterly winds to return late overnight with the normal diurnal progression to westerly by early afternoon tomorrow. Thunderstorm chances for the lower deserts will be lower tomorrow without the additional shortwave forcing. Southeast California/Southwest Arizona including KIPL and KBLH: Aviation impacts are generally not expected through tomorrow afternoon aside from some midlevel clouds at KIPL and high clouds at KBLH. There is a low chances of thunderstorms making it into La Paz or Yuma Counties that may push a few outflows into the TAF sites, but chances are too low to include at this time. Apart from outflows, southeasterly winds at KIPL and southerly winds at KBLH below 10 knots will be favored. Aviation Discussion not updated for amended TAFs. && FIRE WEATHER... Thursday through Monday: Anticipate a familiar Monsoon weather pattern this week with storm activity occurring mainly over the higher terrain of Arizona with only slight chances over the lower deserts. Storm chances depart from southeast California and southwest AZ on Friday through Monday as atmospheric moisture content aloft declines somewhat. Otherwise, minimum humidities will remain above 15% on the lower deserts (upper teens to mid 20s; mid 20s to mid 30s higher terrain). Overnight recovery will remain good. Apart from thunderstorms, winds will be light except for typical afternoon and evening breeziness. && .SPOTTER INFORMATION STATEMENT... Skywarn amateur radio Nets may need to be activated for this afternoon and evening. Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hernandez AVIATION...AJ FIRE WEATHER...AJ
In the hours before
Special weather statement, Jul 30, 3:22 PM MST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
322 PM MST MON JUL 30 2018
AZZ560-563-302300-
Southeast Gila County AZ-San Carlos AZ-
322 PM MST MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 400 PM MST...
At 321 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Hilltop to 14 miles east
of San Carlos. Movement was southwest at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
San Carlos, Sawmill, Hilltop and Peridot.
This includes the following highways...
US Highway 60 between mile markers 263 and 287.
AZ Route 70 between mile markers 266 and 271.
LAT...LON 3343 11030 3344 11032 3340 11035 3340 11041
3339 11042 3339 11044 3327 11045 3326 11051
3359 11074 3377 11050 3345 11023
TIME...MOT...LOC 2221Z 057DEG 28KT 3369 11051 3334 11021
WilsonSpecial weather statement, Jul 30, 3:57 PM MST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
357 PM MST MON JUL 30 2018
AZZ558-560-563-302345-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
357 PM MST MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 445 PM MST...
At 357 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of San Carlos, or 17 miles east of Globe, moving
southwest at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
San Carlos and Cutter.
This includes the following highways...
AZ Route 70 between mile markers 256 and 271.
AZ Route 77 near mile marker 168.
LAT...LON 3340 11035 3340 11041 3339 11042 3338 11045
3329 11046 3320 11040 3320 11047 3333 11074
3355 11057 3348 11034
TIME...MOT...LOC 2257Z 023DEG 19KT 3345 11048
WilsonSpecial weather statement, Jul 30, 4:12 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
412 PM MST MON JUL 30 2018
AZZ547-556>558-562-563-310000-
Southeast Gila County AZ-Tonto Basin AZ-Mazatzal Mountains AZ-
Globe/Miami AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
412 PM MST MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 500 PM MST...
At 412 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Jakes Corner to near Claypool.
Movement was southwest at 10 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Roosevelt, Roosevelt Dam, Punkin Center, Tonto Basin and Tonto
National Monument.
This includes AZ Route 188 between mile markers 220 and 267.
LAT...LON 3391 11128 3380 11115 3376 11099 3374 11096
3364 11092 3366 11089 3352 11079 3336 11099
3393 11141 3394 11134
TIME...MOT...LOC 2312Z 058DEG 9KT 3396 11115 3349 11088
WilsonSpecial weather statement, Jul 30, 5:42 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
542 PM MST MON JUL 30 2018
AZZ545-547-557-310130-
New River Mesa AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
542 PM MST MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
630 PM MST...
At 541 PM MST, Doppler radar was tracking a strong thunderstorm over
Round Valley, moving west at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Round Valley, Ballantine Trailhead, Sugarloaf Mountain, Sunflower,
Goldfield Ranch, Four Peaks and Rio Verde.
This includes AZ Route 87 between mile markers 195 and 223.
LAT...LON 3393 11138 3363 11131 3356 11159 3356 11160
3358 11162 3393 11175
TIME...MOT...LOC 0041Z 097DEG 14KT 3378 11149
WilsonSpecial weather statement, Jul 30, 6:13 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
613 PM MST MON JUL 30 2018
AZZ541-545-547-549-557-310200-
Fountain Hills/East Mesa AZ-New River Mesa AZ-Mazatzal Mountains AZ-
Cave Creek/New River AZ-Rio Verde/Salt River AZ-
613 PM MST MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
700 PM MST...
At 613 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of Horseshoe Reservoir, or 8 miles northwest of Sycamore
Creek, moving south at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Scottsdale, Round Valley, Ballantine Trailhead, Sugarloaf Mountain,
Sycamore Creek, Sunflower, McDowell Mountain Park and Rio Verde.
This includes AZ Route 87 between mile markers 201 and 203, and
between mile markers 206 and 214, and near mile marker 218.
LAT...LON 3363 11152 3370 11185 3400 11170 3400 11150
3401 11148 3401 11144
TIME...MOT...LOC 0113Z 012DEG 25KT 3399 11161
WilsonThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:33 PM MST | Flash Flood Warning | PSR | Gila | 3 hr |
| Jul 30, 5:42 PM MST | Special Weather Statement | PSR | 48 min | |
| Jul 30, 6:13 PM MST | Special Weather Statement | PSR | 47 min | |
| Jul 30, 6:20 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 40 min |
| Jul 30, 6:26 PM MST | Special Weather Statement | PSR | 49 min | |
| Jul 30, 6:35 PM MST | Special Weather Statement | PSR | Pinal | 40 min |
| Jul 30, 6:48 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 30, 6:57 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 48 min |
| Jul 30, 7:08 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 52 min |
| Jul 30, 7:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Jul 30, 7:23 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 52 min |
| Jul 30, 7:24 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 30, 7:30 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 60 min |
| Jul 30, 7:40 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 30, 7:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 44 min |
| Jul 30, 8:10 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 65 min |
| Jul 30, 8:21 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 30, 8:25 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 65 min |
| Jul 30, 8:39 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Jul 30, 8:58 PM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Jul 30, 9:15 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 60 min |
| Jul 30, 9:33 PM MST | Flash Flood Warning | PSR | Maricopa | 117 min |
| Jul 30, 10:07 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 38 min |
| Jul 31, 1:39 AM MST | Areal Flood Advisory | PSR | Riverside, San Bernardino | 4 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.